David Elpern M.D., Williamstown, Massachusetts, USA
on Dec 2, 2007
This is a brilliant case. Great teaching/learning value.
1) Why all the antibiotics in the absence of any + culture?
I guess it is the way we practice these days. "Cover the
patient." When the fever is likely a manifestation of the
process that is causing the desquamation. There's a saying "Don't
just do something -- sit there."
2) SJS/TEN may well just be a continuum. Same disease -- are
you a lumper or a splitter?
3) I am not sure that this was cross-reactivity of the antibiotics.
but could just have been the evolution of the disease. Most
SJS/TEN will run a course -- by the time they got to the oral
erythromycin he may have been getting better and the first drug
was the one that caused the problem. Not enough evidence to
4) Systemic steroids -- no good evidence of value. IvIg --
yes, probably but what about the cost? If the patient looks
like he is going to get better -- is the benefit/cost ratio
worth it -- a very hard call. In the US -- yeah for a well-insured
patient -- What about for an uninsured patient with an extra
$30,000 or so in charges when he might well have gotten better
anyway -- Really difficult calls -- and that's where experts
come in - specialists who have managed more than two cases --
Yes, I remember a few over the past 25 years -- they all survived
5) Maybe it's like MRSA -- in a certain subset of patients
(sick to begin with) MRSA can be deadly -- in the general public,
risk of death from MRSA is 1/50,000,000
Khalifa Sharquie MD, Professor of Dermatology, College
of Medicine, University of Baghdad, Baghdad, Iraq on
December 3, 2007
I think in this case the upper respiratory infection rather
than multiple drugs allergies or drug cross sensitivity is the
cause of the present problem. The management is mainly supportive
after eliminating the cause like infection. There are no controlled
studies showing that steroids are useful or harmful in treating
TEN or SJS but sometimes we are obliged to give steroid just
in case is useful. In my own experience I think systemic steroids
can stop the progression of Erythema multiforme or at least
reduce the duration of illness. Still there is a big dilemma.
Khaled el-hoshy MD, Troy, Michigan, USA on
December 3, 2007
I would not use antibiotics, but closely monitor. I personally
still use steroids @ 1mg/kg; IVIG works well but I have no personal
experience. Burns unit care is needed with emphasis on IV fluids,
& monitoring of hydration status.
Michael Bigby, MD, Associate Professor of Dermatology,
Beth Israel Deaconess Medical Centre, Harvard Medical School,
Boston, MA, USA on December 4, 2007
- His course may have been natural history of SJS and not
- I would not have given additional antibiotics.
- The weight of evidence is that corticosteroids may or may
not be of value and IVIg is NOT!
Khalid Al Hawsawi M.D., Consultant Dermatologist,
King Abdul Aziz Hospital, Makkah, Saudi Arabia on December
- Cross reaction do exist,so care should be taken.
- Use of systemic steroid depends on duration of illness.
I prefer to use short course of systemic steroid immediately
after stopping the offending agent but if the offending agent
was stopped since several days, I do not recommend use of
- I.V immunoglobulins show excellent result.